September 12, 2014 — The British Medical Journal has published a study linking the use of Biaxin (clarithromycin), a popular antibiotic, with a 76% increased risk of sudden cardiac death compared to penicillin.
The results of the study were based on data from about one million adults in Denmark between the ages of 40 and 74 who used clarithromycin, roxithromycin, or penicillin V for seven days.
There were 285 cardiac deaths observed from 1997-2011. Although clarithromycin was associated with more cardiac deaths, roxithromycin was not associated with higher risks. The risk was 2.83-fold higher with women and only 1.09-fold higher with men.
Even so, the absolute risk was small — about 37 excess cardiac deaths per 1 million courses of clarithromycin. The researchers recommended that patients with pre-existing heart problems should be aware of the risk and discuss it with their doctor.
The author of the study, Dr Henrik Svanström, told heartwire:
“Clarithromycin is one of the more commonly used antibiotics in many countries, and many millions of people are prescribed this drug each year. Thus, the total number of excess (potentially avoidable) cardiac deaths may not be negligible . . . [so] confirmation [of these findings] in independent populations is an urgent priority.”
Evidence linking certain antibiotics and heart problems has been growing for many years. In 2013, the FDA published a Safety Communication to warn about new evidence linking azithromycin (Zmax, Zithromax) with QT interval prolongation. This side effect interferes with electrical activity in the heart and can cause torsades de pointes, a life-threatening heart rhythm disorder.